NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

A smoker says, "I know I should stop, and I'm thinking about it some time in the next few months." Which stage of change is this?

  1. AMaintenance
  2. BPreparation
  3. CPrecontemplation
  4. DContemplation
2.Nursing fundamentalsHard

A patient with severe anaemia has an SpO₂ of 98%. Why can this reading be misleading?

  1. AAnaemia damages the light sensor of the oximeter
  2. BPatients with anaemia always have a low true saturation
  3. CAnaemia makes the oximeter read about 10% higher than the true saturation
  4. DThe red cells present are saturated, but the blood carries little oxygen
3.Infection control & patient safetyMedium

How should the urethral meatus be cared for in a patient with an indwelling urinary catheter?

  1. AWith antiseptic cream applied to the meatus every shift
  2. BWith routine hygiene, using soap and water during daily washing
  3. CBy sliding the catheter in and out a little to clean it
  4. DWith daily bladder irrigation using an antibiotic solution through the catheter
4.Infection control & patient safetyHard

Which action by a nurse shows that the five moments of hand hygiene are being followed?

  1. AShe cleans her hands only at the start and end of the shift
  2. BShe wears the same gloves between two patients
  3. CShe cleans her hands only when they look dirty
  4. DShe cleans her hands after touching the bed rail
5.Prioritization & delegationMedium

A child with fever and headache develops a purple rash that does not fade when pressed with a glass. What should the nurse do?

  1. ATreat it as an emergency and escalate at once
  2. BApply a soothing cream to the rash
  3. CAdvise the family to see their doctor next week
  4. DGive acetaminophen (paracetamol) and reassess in four hours
6.Prioritization & delegationHard

A patient with diabetes is sweaty and confused, and no glucose meter is available. The patient can swallow. What should the nurse do?

  1. AAsk the patient to lie down and sleep it off
  2. BTreat for hypoglycemia with fast-acting oral carbohydrate
  3. CGive a dose of rapid-acting insulin in case the glucose is high
  4. DWithhold all food and fluids until a meter is found
7.Clinical nursingMedium

Which ECG change is typical of hypokalaemia?

  1. AFlattened T waves and prominent U waves
  2. BA very short PR interval with a delta wave
  3. CTall, peaked T waves
  4. DST elevation in leads II, III and aVF
8.Clinical nursingHard

The fluid in an underwater seal chest drain has stopped swinging with breathing. What could this mean?

  1. AThe patient's breathing has become normal and the drain can be pulled out by the nurse
  2. BThe water seal has been set up correctly for the first time
  3. CThe drain is working perfectly and needs no checks
  4. DThe tube may be kinked or blocked, or the lung may have fully re-expanded
9.Lab values & electrolytesMedium

A patient on peritoneal dialysis notices that the drained fluid is cloudy and has abdominal pain. What should the nurse do?

  1. ARecord it as normal and continue the usual exchanges
  2. BAdd more glucose to the next bag to clear the fluid
  3. CStop dialysis for a week and recheck the fluid later
  4. DSend the fluid for cell count and culture and report it
10.Lab values & electrolytesHard

Two sets of blood cultures were taken from separate sites. Only one bottle in one set grows coagulase-negative staphylococci, and the patient has no line or implant. What is the most likely interpretation?

  1. ACertain bloodstream infection needing treatment
  2. BInfection with a resistant organism such as MRSA
  3. CProof that the patient has infective endocarditis
  4. DProbable skin contamination of the sample
11.PharmacologyMedium

Why is testing for HLA-B*15:02 recommended before carbamazepine in people of some Asian ancestries?

  1. AThis gene variant makes carbamazepine ineffective
  2. BThis gene variant speeds up the kidney excretion of carbamazepine
  3. CThis gene variant causes carbamazepine to raise blood glucose
  4. DIt greatly raises the risk of Stevens–Johnson syndrome
12.PharmacologyHard

A patient on warfarin also takes ginkgo and high-dose garlic supplements and is having minor surgery next week. What should the nurse do?

  1. AAdvise taking extra supplements to improve healing
  2. BTell the surgical team, as the supplements can increase bleeding
  3. CIgnore the supplements, as natural products are safe with warfarin
  4. DAdvise stopping warfarin without telling anyone
13.Med-surg: cardiovascular & respiratoryMedium

Why is a non-selective beta-blocker such as propranolol usually avoided in a patient with asthma?

  1. AIt thickens airway mucus by drying the airways
  2. BIt raises the heart rate sharply during an acute asthma attack
  3. CIt can cause bronchospasm by blocking beta-2 receptors
  4. DIt makes inhaled corticosteroids work too strongly
14.Med-surg: cardiovascular & respiratoryHard

A 28-year-old woman taking the combined pill comes in breathless and anxious. RR is 30/min, heart rate 118/min and SpO₂ 90% on air. A colleague says it is a panic attack. What should the nurse conclude?

  1. AShe should be sent home after a sedative
  2. BThe saturation is normal for an anxious person who is breathing fast
  3. CLow oxygen saturation is not explained by anxiety; PE must be excluded
  4. DBreathing into a paper bag is the best first treatment for her
15.Med-surg: neuro, endocrine & renalMedium

Why is an ACE inhibitor often given to a patient with diabetes and albumin in the urine?

  1. AIt protects the kidneys and reduces albumin loss
  2. BIt lowers the blood glucose to normal
  3. CIt raises potassium to protect the heart
  4. DIt stops the kidneys from passing so much urine at night
16.Med-surg: neuro, endocrine & renalHard

A patient with diabetes insipidus after head trauma needs hourly urine output measurement. Which task can be delegated to a trained healthcare assistant (nursing assistant)?

  1. ADeciding whether to give the next desmopressin dose
  2. BAssessing the patient's level of consciousness
  3. CInterpreting the serum sodium results
  4. DMeasuring hourly urine and reporting results above a set amount
17.Med-surg: GI, perioperative & oncologyMedium

A nasogastric feeding tube appears blocked. What is usually the first step?

  1. ACut the end of the tube to release the blockage inside it
  2. BPush the guidewire back in to clear it
  3. CUse a small 5 mL syringe with firm pressure
  4. DFlush gently with warm water in a 50 mL enteral syringe
18.Med-surg: GI, perioperative & oncologyHard

A patient rescued from a house fire has SpO₂ 99% on air but a headache, confusion and cherry-red lips. What should the nurse do?

  1. ATreat the headache with paracetamol and observe the patient overnight
  2. BGive oxygen at 2 L/min by nasal cannula and recheck in an hour
  3. CGive 100% oxygen by non-rebreather and request a carboxyhaemoglobin level
  4. DRemove the oxygen, because the oxygen saturation is completely normal
19.Maternity & obstetric nursingMedium

Low-dose aspirin may be prescribed from early pregnancy to a woman with a high risk of:

  1. APre-eclampsia
  2. BPlacenta praevia
  3. CGestational diabetes
  4. DHyperemesis gravidarum
20.Maternity & obstetric nursingHard

A woman with a previous caesarean is having a trial of labour. Which induction agent should the nurse question?

  1. AA balloon catheter
  2. BAmniotomy
  3. CMisoprostol
  4. DOxytocin used per protocol
21.Pediatric nursingMedium

Which signs in a 2-day-old baby suggest sepsis?

  1. ASmall white spots on the nose and a pink face
  2. BRegular feeding with six wet nappies a day
  3. CHiccups after feeds with a strong, lusty cry between feeds
  4. DUnstable temperature, poor feeding, lethargy and breathing difficulty
22.Pediatric nursingHard

A 12-year-old with asthma has been prescribed a preventer inhaler (inhaled corticosteroid) to take every day. Which statement shows a need for further teaching?

  1. A"I rinse my mouth after using my preventer inhaler."
  2. B"I carry my reliever inhaler with me everywhere I go."
  3. C"I use my spacer with my inhaler, even at school."
  4. D"I stop taking my preventer inhaler whenever I've had a few good days."
23.Mental health nursingMedium

Which findings suggest recent cannabis use?

  1. ADilated pupils, high fever and severe muscle rigidity
  2. BRed eyes, increased appetite, dry mouth and a fast heart rate
  3. CSlow heart rate, constricted pupils, drooling and watery eyes
  4. DPinpoint pupils, slow breathing and drowsiness
24.Mental health nursingHard

A patient with OCD performs a long hand-washing ritual and misses breakfast. What is the best initial approach?

  1. AAllow time for the ritual, plan the schedule around it and gradually limit it with the patient
  2. BLock the bathroom
  3. CPoint out how pointless the ritual is and insist that the patient stops it at once before breakfast
  4. DStop the ritual by force
25.Nursing math & unit conversionsMedium
94969810010210410635363738394041°F°C96.5 °F? °C

Practice exercise (made-up values, not clinical guidance). A patient’s temperature is 96.5 °F. Convert it to degrees Celsius T with °C = (°F − 32) × 5/9. Round to one decimal place.

96.5 °F
T = °C
26.Nursing math & unit conversionsHard
2 tsp · 3/day · 10 d? mL1 tsp = 5 mL

Practice exercise (made-up values, not clinical guidance). A prescription reads 2 tsp of an oral suspension three times a day for 10 days. Using 1 tsp = 5 mL, how many mL V are needed for the whole course?

2 tspthree times a day10 days1 tsp = 5 mL
V = mL
27.Dosage calculationsMedium
500 mg+ 1.8 mLV = ? mL

A vial contains 500 mg of powder. The label says: add 1.8 mL of water for injection to give a total volume of 2 mL. The prescription is 250 mg. What volume V of the reconstituted solution do you give?

500 mg+ 1.8 mL → 2 mL250 mg
V = mL
28.Dosage calculationsHard
52 kg156 cmBSA = √(h·w/3600)75 mg/m²D = ? mg

A patient is 156 cm tall and weighs 52 kg. The prescription is 75 mg/m². Using the Mosteller formula BSA = √(height (cm) × weight (kg)/3600), find the dose D in mg.

156 cm52 kg75 mg/m²
D = mg
29.IV infusion ratesMedium
1500 mL10 gtt/mL8 h? gtt/min

Infuse 1500 mL over 8 hours with a giving set of 10 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

1500 mL8 h10 gtt/mL
R = gtt/min
30.IV infusion ratesHard
100 mg250 mL18 mL/h? mcg/min

An infusion of 100 mg in 250 mL runs at 18 mL/h. How many micrograms per minute D does the patient receive?

100 mg/250 mL18 mL/h
D = mcg/min
31.Pediatric & critical-care dosingMedium
heparin 5 000 units/mL80 units/kg · 80 kg → V = ? mL

Practice exercise (made-up values, not clinical guidance). A practice protocol calls for a heparin bolus of 80 units/kg for a patient who weighs 80 kg. The vial contains 5 000 units/mL. What volume V do you draw up? Round to one decimal place.

80 units/kg80 kg5 000 units/mL
V = mL
32.Pediatric & critical-care dosingHard
400 mg250 mLdopamine8 mL/h70 kg? mcg/kg/min

Practice exercise (made-up values, not clinical guidance). A dopamine infusion of 400 mg in 250 mL runs at 8 mL/h. The patient weighs 70 kg. What dose D in mcg/kg/min is the patient receiving? Round to one decimal place.

400 mg/250 mL8 mL/h70 kg
D = mcg/kg/min
33.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftjuice200 mLsoup150 mLwater250 mLice chips200 mLIV infusion80 mL/h × 8 hIV antibiotic1 × 50 mLurine200 mLurine475 mLvomit200 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the total intake I in mL. Count ice chips as half their volume.

juice: 200 mLsoup: 150 mLwater: 250 mLice chips: 200 mLIV infusion: 80 mL/h × 8 hIV antibiotic: 1 × 50 mL
I = mL
34.IV fluids & fluid balanceHard
500 mL→ 100 mL/hstart 06:00ttotal​ = ? h80 mL/h × 3 h

Practice exercise (made-up values, not clinical guidance). A 500 mL infusion starts at 06:00 at 80 mL/h. After 3 hours the rate is changed to 100 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

500 mL80 mL/h · 3 h100 mL/h
t = h
35.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 18/min, SpO₂ 96% on room air, blood pressure 110/66 mmHg, pulse 44/min, alert, temperature 35.8 °C. What is the NEWS2 total score?

RR 18SpO₂ 96%airSBP 110HR 44AT 35.8 °C
NEWS2 =
36.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 16/min, SpO₂ 94% on room air, blood pressure 78/46 mmHg, pulse 48/min, alert, temperature 35.5 °C. Which clinical risk group does the patient fall into? Click it.

RR 16SpO₂ 94%airSBP 78HR 48AT 35.5 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
37.Arterial blood gas interpretationMedium
pH7.357.457.43PaCO₂mmHg354559HCO₃⁻mmol/L222638uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.43, PaCO₂ 59 mmHg (7.9 kPa) and HCO₃⁻ 38 mmol/L. The primary disorder is metabolic alkalosis. How far is it compensated? Click your answer.

pH 7.43PaCO₂ 59 mmHg (7.9 kPa)HCO₃⁻ 38 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
38.Arterial blood gas interpretationHard
pH7.357.457.29PaCO₂mmHg354530HCO₃⁻mmol/L222614added normal-gap acidosispure high-gap acidosisadded metabolic alkalosis

A practice gas shows pH 7.29, PaCO₂ 30 mmHg (4.0 kPa) and HCO₃⁻ 14 mmol/L, with Na⁺ 140 and Cl⁻ 108 mmol/L. Use the anion gap and the delta ratio to click the best interpretation.

pH 7.29PaCO₂ 30 mmHg (4.0 kPa)HCO₃⁻ 14 mmol/LNa⁺ 140 mmol/LCl⁻ 108 mmol/L
  1. 1added normal-gap acidosis
  2. 2pure high-gap acidosis
  3. 3added metabolic alkalosis
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Fridericia’s formula QTc = QT/∛RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVraterhythmP wavesPR intervalQRS duration

Interpret this lead II strip with the five steps in order: rate, rhythm, P waves, PR interval, QRS duration. At which step do you find the first abnormal finding? Click it.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1rate
  2. 2rhythm
  3. 3P waves
  4. 4PR interval
  5. 5QRS duration

3Solutions

1.Nursing fundamentals

Answer: D · Contemplation

Why this is the answer

In the stages-of-change model, contemplation means considering change within about six months without a firm plan. Precontemplation means not thinking about change yet.

Answer

D · Contemplation
2.Nursing fundamentals

Answer: D · The red cells present are saturated, but the blood carries little oxygen

Why this is the answer

SpO₂ shows the percentage of haemoglobin that carries oxygen, not how much haemoglobin there is. With very little haemoglobin the oxygen content of the blood can be low despite a normal saturation.

Answer

D · The red cells present are saturated, but the blood carries little oxygen
3.Infection control & patient safety

Answer: B · With routine hygiene, using soap and water during daily washing

Why this is the answer

Routine perineal hygiene with soap and water is recommended. Antiseptic creams and routine irrigation do not reduce infection, and moving the catheter in and out carries organisms into the bladder.

Answer

B · With routine hygiene, using soap and water during daily washing
4.Infection control & patient safety

Answer: D · She cleans her hands after touching the bed rail

Why this is the answer

Touching the patient’s surroundings, such as rails and tables, contaminates the hands, so hand hygiene is needed afterwards. Gloves are changed between patients, and hand hygiene is needed whether or not the hands look dirty.

Answer

D · She cleans her hands after touching the bed rail
5.Prioritization & delegation

Answer: A · Treat it as an emergency and escalate at once

Why this is the answer

A non-blanching rash with fever can be a sign of meningococcal septicemia, which can progress within hours. Urgent escalation for antibiotics and supportive care is needed.

Answer

A · Treat it as an emergency and escalate at once
6.Prioritization & delegation

Answer: B · Treat for hypoglycemia with fast-acting oral carbohydrate

Why this is the answer

When in doubt, treat as hypoglycemia. A little sugar will not harm a patient with high glucose, but untreated hypoglycemia can cause brain injury within minutes, and insulin could be fatal.

Answer

B · Treat for hypoglycemia with fast-acting oral carbohydrate
7.Clinical nursing

Answer: A · Flattened T waves and prominent U waves

Why this is the answer

Low potassium causes flattened or inverted T waves, ST depression and U waves. It increases the risk of arrhythmias, especially in patients on digoxin.

Answer

A · Flattened T waves and prominent U waves
8.Clinical nursing

Answer: D · The tube may be kinked or blocked, or the lung may have fully re-expanded

Why this is the answer

Loss of swing can mean a kinked, clamped or blocked tube, or re-expansion of the lung. The nurse checks the tubing and the patient and reports the finding.

Answer

D · The tube may be kinked or blocked, or the lung may have fully re-expanded
9.Lab values & electrolytes

Answer: D · Send the fluid for cell count and culture and report it

Why this is the answer

Cloudy effluent with abdominal pain suggests peritonitis, the main serious complication of peritoneal dialysis. A sample is sent for white cell count, Gram stain and culture, and antibiotics (often given in the dialysis fluid) are started as prescribed.Checked against: Dialysis - peritoneal · MedlinePlus (NIH) (2024)

Answer

D · Send the fluid for cell count and culture and report it
10.Lab values & electrolytes

Answer: D · Probable skin contamination of the sample

Why this is the answer

Coagulase-negative staphylococci are common skin flora. Growth in only one of several bottles, without a catheter or implant, most often reflects contamination during collection. Good skin antisepsis reduces contamination, which can lead to unnecessary antibiotics.Checked against: Blood culture · MedlinePlus (NIH) (2025)

Answer

D · Probable skin contamination of the sample
11.Pharmacology

Answer: D · It greatly raises the risk of Stevens–Johnson syndrome

Why this is the answer

The HLA-B*15:02 allele, common in parts of South-East Asia, is strongly linked to carbamazepine-induced Stevens–Johnson syndrome and toxic epidermal necrolysis. Carriers are given a different drug.

Answer

D · It greatly raises the risk of Stevens–Johnson syndrome
12.Pharmacology

Answer: B · Tell the surgical team, as the supplements can increase bleeding

Why this is the answer

Ginkgo and garlic may impair platelet function and add to warfarin's bleeding risk. The team needs a full list of supplements so it can plan, and the patient should not change warfarin without advice.

Answer

B · Tell the surgical team, as the supplements can increase bleeding
13.Med-surg: cardiovascular & respiratory

Answer: C · It can cause bronchospasm by blocking beta-2 receptors

Why this is the answer

Beta-2 receptors in the airways mediate bronchodilation. Blocking them can trigger severe bronchospasm in asthma and also blunts the effect of salbutamol. Cardioselective beta-1 blockers are safer but still used with caution.

Answer

C · It can cause bronchospasm by blocking beta-2 receptors
14.Med-surg: cardiovascular & respiratory

Answer: C · Low oxygen saturation is not explained by anxiety; PE must be excluded

Why this is the answer

Panic-related hyperventilation causes respiratory alkalosis but normal oxygen saturation. Hypoxaemia with tachycardia in a woman taking oestrogen suggests PE. She needs oxygen, urgent medical assessment and investigation. Paper-bag rebreathing is unsafe and can worsen hypoxaemia.

Answer

C · Low oxygen saturation is not explained by anxiety; PE must be excluded
15.Med-surg: neuro, endocrine & renal

Answer: A · It protects the kidneys and reduces albumin loss

Why this is the answer

ACE inhibitors and ARBs reduce glomerular pressure, lower albuminuria and slow the progression of diabetic kidney disease, as well as treating blood pressure. Potassium and creatinine are checked after starting them.

Answer

A · It protects the kidneys and reduces albumin loss
16.Med-surg: neuro, endocrine & renal

Answer: D · Measuring hourly urine and reporting results above a set amount

Why this is the answer

Measuring and recording urine output with clear instructions on when to report is suitable for a trained assistant. Medication decisions, neurological assessment and interpreting results stay with the registered nurse.

Answer

D · Measuring hourly urine and reporting results above a set amount
17.Med-surg: GI, perioperative & oncology

Answer: D · Flush gently with warm water in a 50 mL enteral syringe

Why this is the answer

Gentle flushing with warm water using a 50 mL enteral syringe may clear a blockage. Small syringes and force can rupture the tube, and reinserting a guidewire can perforate the oesophagus.

Answer

D · Flush gently with warm water in a 50 mL enteral syringe
18.Med-surg: GI, perioperative & oncology

Answer: C · Give 100% oxygen by non-rebreather and request a carboxyhaemoglobin level

Why this is the answer

Carbon monoxide binds haemoglobin more strongly than oxygen. Standard pulse oximetry reads carboxyhaemoglobin as oxyhaemoglobin, so SpO₂ may look normal. High-concentration oxygen speeds CO elimination. A co-oximetry blood gas measures carboxyhaemoglobin.

Answer

C · Give 100% oxygen by non-rebreather and request a carboxyhaemoglobin level
19.Maternity & obstetric nursing

Answer: A · Pre-eclampsia

Why this is the answer

Low-dose aspirin started around 12 weeks reduces the risk of pre-eclampsia in women at high risk, such as those with previous pre-eclampsia, chronic hypertension or kidney disease.

Answer

A · Pre-eclampsia
20.Maternity & obstetric nursing

Answer: C · Misoprostol

Why this is the answer

Misoprostol is avoided in women with a uterine scar because of a high risk of uterine rupture. Mechanical methods, amniotomy and carefully monitored oxytocin may be used.

Answer

C · Misoprostol
21.Pediatric nursing

Answer: D · Unstable temperature, poor feeding, lethargy and breathing difficulty

Why this is the answer

Neonatal sepsis may present with temperature instability, poor feeding, lethargy, irritability, apnoea, breathing difficulty or jaundice. Early-onset sepsis, often due to group B streptococcus, needs prompt cultures and IV antibiotics.

Answer

D · Unstable temperature, poor feeding, lethargy and breathing difficulty
22.Pediatric nursing

Answer: D · "I stop taking my preventer inhaler whenever I've had a few good days."

Why this is the answer

Preventer (inhaled corticosteroid) inhalers reduce airway inflammation and must be taken daily as prescribed, even when the child feels well. Carrying a reliever, rinsing the mouth and using a spacer are correct.

Answer

D · "I stop taking my preventer inhaler whenever I've had a few good days."
23.Mental health nursing

Answer: B · Red eyes, increased appetite, dry mouth and a fast heart rate

Why this is the answer

Cannabis intoxication typically causes conjunctival injection, increased appetite, dry mouth, tachycardia, impaired coordination and altered perception of time. High doses can cause anxiety or psychosis.

Answer

B · Red eyes, increased appetite, dry mouth and a fast heart rate
24.Mental health nursing

Answer: A · Allow time for the ritual, plan the schedule around it and gradually limit it with the patient

Why this is the answer

Rituals reduce severe anxiety. Preventing them abruptly causes distress. The nurse builds time into the schedule, supports therapy such as exposure and response prevention, and helps the patient to reduce the ritual gradually.

Answer

A · Allow time for the ritual, plan the schedule around it and gradually limit it with the patient
25.Nursing math & unit conversions

Answer: T = 35.8 °C

Temperature: °C = (°F − 32) × 5/9 and °F = °C × 9/5 + 32. Subtract 32 before you multiply when going from °F, and add 32 after you multiply when going from °C. A quick check: 37 °C is 98.6 °F, and every 1 °C is 1.8 °F.

Subtract 32

96.5 − 32 = 64.5

Multiply by 5/9

T = 64.5·5/9 = 35.83 ≈ 35.8 °C

Answer

T = 35.8 °C
26.Nursing math & unit conversions

Answer: V = 300 mL

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Volume per dose

2 tsp = 2·5 = 10 mL

Whole course

V = 10 mL × 3/day × 10 = 300 mL

Answer

V = 300 mL
27.Dosage calculations

Answer: V = 1 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Concentration after mixing

500 mg/2 mL = 250 mg/mL

Volume

V = 250/250 = 1 mL

Answer

V = 1 mL
28.Dosage calculations

Answer: D = 112.6 mg

Body-surface-area dosing: many cytotoxic and some paediatric doses are prescribed per square metre of body surface area: dose (mg) = dose per m² × BSA (m²). The Mosteller formula estimates BSA = √(height (cm) × weight (kg)/3600).

Body surface area

BSA = √(156·52/3600) = √2.253 = 1.501 m²

Dose

D = 75·1.501 = 112.6 mg

Answer

D = 112.6 mg
29.IV infusion rates

Answer: R = 31 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

8·60 = 480 min

Drip rate

R = 1500·10/480 = 31.25 ≈ 31 gtt/min

Answer

R = 31 gtt/min

At the bedside you round to the nearest whole drop: 31 gtt/min.

30.IV infusion rates

Answer: D = 120 mcg/min

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

100000 mcg/250 mL = 400 mcg/mL

Dose per hour

18·400 = 7200 mcg/h

Dose per minute

D = 7200/60 = 120 mcg/min

Answer

D = 120 mcg/min
31.Pediatric & critical-care dosing

Answer: V = 1.3 mL

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units needed

80·80 = 6 400 units

Volume

V = 6400/5000 = 1.28 ≈ 1.3 mL

Answer

V = 1.3 mL
32.Pediatric & critical-care dosing

Answer: D = 3 mcg/kg/min

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

400 000/250 = 1600 mcg/mL

Micrograms per minute

8·1600 = 12800 mcg/h
12800/60 = 213.3 mcg/min

Per kilogram

D = 213.3/70 = 3.048 ≈ 3 mcg/kg/min

Answer

D = 3 mcg/kg/min
33.IV fluids & fluid balance

Answer: I = 1390 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Add the intake

oral: 200 + 150 + 250 = 600 mL
ice chips: 200/2 = 100 mL
IV infusion: 80·8 = 640 mL
IV antibiotic: 1·50 = 50 mL
I = 1390 mL

Answer

I = 1390 mL
34.IV fluids & fluid balance

Answer: t = 5.6 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

80·3 = 240 mL
500 − 240 = 260 mL left

Second part

260/100 = 2.6 h

Total time

t = 3 + 2.6 = 5.6 h

Answer

t = 5.6 h

That is about 5 h 36 min, so the bag runs out at about 11:36.

35.Clinical assessment scores

Answer: NEWS2 = 3

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 18/min → 0
SpO₂ 96% → 0
on air → 0
SBP 110 mmHg → 1
HR 44/min → 1
alert (A) → 0
T 35.8 °C → 1

Add

NEWS2 = 0 + 0 + 0 + 1 + 1 + 0 + 1 = 3

Answer

NEWS2 = 3
36.Clinical assessment scores

Answer: medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 16/min → 0
SpO₂ 94% → 1
on air → 0
SBP 78 mmHg → 3
HR 48/min → 1
alert (A) → 0
T 35.5 °C → 1

Total and red scores

NEWS2 = 0 + 1 + 0 + 3 + 1 + 0 + 1 = 6
At least one parameter scores 3.

Risk group

medium

Answer

medium

A total of 5 or more calls for an urgent clinical response.

37.Arterial blood gas interpretation

Answer: fully compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.43: within 7.35–7.45
PaCO₂ 59 mmHg: high (35–45)
HCO₃⁻ 38 mmol/L: high (22–26)

Compensation

Clinically, also check the expected compensation: for a metabolic alkalosis PaCO₂ ≈ 0.7·HCO₃⁻ + 21 = 45.6–49.6 mmHg, so the measured 59 mmHg points to an additional respiratory acidosis (a mixed disorder). The answer above is the ROME exam classification.

fully compensated

Answer

fully compensated
38.Arterial blood gas interpretation

Answer: added normal-gap acidosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 140 − (108 + 14) = 18

Delta ratio

(18 − 12)/(24 − 14) = 0.6
added normal-gap acidosis

Answer

added normal-gap acidosis
39.ECG rhythm strip interpretation

Answer: QTc = 0.42 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 10.5 × 0.04 = 0.42 s
RR = 25 × 0.04 = 1.00 s

Fridericia’s formula

QTc = 0.42/∛1.00 = 0.42/1 = 0.42 s

Answer

QTc = 0.42 s

Within the usual limits (about 0.45 s for men, 0.46 s for women). (420 ms)

40.ECG rhythm strip interpretation

Answer: rhythm

Five steps for every strip: 1. rate (300 or 1500 method, or the 6-second method if irregular); 2. rhythm: are the R–R intervals equal; 3. P waves: present, upright in lead II, one before every QRS and all alike; 4. PR interval: 0.12–0.20 s and constant; 5. QRS duration: below 0.12 s. Only after the five steps name the rhythm. Normal sinus rhythm passes all five: 60–100/min, regular, upright P before every QRS, PR 0.12–0.20 s, QRS below 0.12 s.

Five steps

1. Rate: 7 QRS complexes in 6 s, × 10 = 70 per minute.
2. Rhythm: irregular, R–R from 0.72 to 1.08 s, lengthening and shortening gradually.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.18 s, constant, within 0.12–0.20 s.
5. QRS: 0.08 s, narrow (below 0.12 s).

First abnormal step

rhythm → sinus arrhythmia

Answer

rhythm

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions